Syncope occurs when you suddenly lose consciousness and then awake soon after.
In many cases, these fainting “spells” are harmless and caused by your body’s reaction in response to a trigger, such as the sight of blood. However, sometimes syncope can be a symptom of a more dangerous problem. “Syncope can be caused by an abnormal heart rhythm, such as a slow or fast heart rate or an occasional pause in your heartbeat,” says Sandra S. McCearley, MD, cardiologist/electrophysiologist at Saint Francis Medical Center.
There are monitors that you may wear for 24 to 48 hours or even 30 days depending on the frequency of your symptoms. An implantable loop recorder is an implantable device that can monitor for abnormal heart rhythms for about three years. “Correlating your symptoms to the actual heart rhythm is key to getting a diagnosis,” says McCearley. If there is an abnormal heart rhythm, your physician can recommend the appropriate treatment.
For more information, call 573-331-3996.